Nebraska, 2009Damaging Winds in Nebraska, July 24, 2009
July 24, 2009 · NWS CYS · 2 events in 2 counties and zones
An area of thunderstorms produced strong outflow winds which damaged or uprooted some trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of thunderstorms produced strong outflow winds which damaged or uprooted some trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 24, 2:48 PM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 24, 2:48 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
348 PM MDT FRI JUL 24 2009
.SHORT TERM...TONIGHT THRU SUNDAY...COLD FRONT SLOWLY BEGAN TO MAKE
ITS WAY ACROSS THE AREA EARLY TODAY. MSAS SURFACE PRESSURE CHANGE
ANALYSIS AT 20Z SHOWS THE FRONT THROUGH SOUTHERN BOX BUTTE AND SIOUX
COUNTIES IN NEBRASKA...AND UP NW THROUGH NORTHERN GOSHEN AND CENTRAL
CONVERSE. PRESSURE RISES BEHIND THE FRONT ARE RATHER WEAK WHICH
MEANS THE SOUTHWARD PROGRESSION OF THE FRONT WILL BE SLOW THROUGH
THE AFTERNOON AND EVENING. TEMPERATURES AHEAD OF THE FRONT WERE
QUITE HOT...WITH MOST AREAS REACHING THE 90S. KSNY WAS THE HOT SPOT
AS ASOS RECORDED 100 DEGREES THIS AFTERNOON. WITH THE HOT
TEMPERATURES...MUCH OF THE LOW LEVEL MOISTURE MIXED OUT. ONLY THE
NORTHERN HALF OF THE PANHANDLE HAS MAINTAINED LOW LEVEL
MOISTURE...MOST OF WHICH IS POOLED BEHIND THE FRONT. SOME VERY HIGH
BASED CONVECTION HAS FIRED OVER THE MOUNTAINS AND IS SLOWLY
SPREADING TO THE EAST...PRODUCING LIGHT RAIN AND GUSTY WINDS. COULD
STILL SEE SOME THUNDERSTORMS INTENSIFY OVER EXTREME SE WY AND THE
WESTERN NEBRASKA PANHANDLE AS THEY COLLIDE WITH THE FRONT AND FEED
OFF THE SURFACE BASED MOISTURE. THESE STORMS WILL LINGER THROUGH THE
EVENING AND DISSIPATE IN THE OVERNIGHT HOURS. THE FRONT WILL MAKE
ITS WAY THROUGH THE CWA OVERNIGHT AND TOMORROW WILL BE NEARLY 5 TO
15 DEGREES COOLER ACROSS MUCH OF THE REGION. A WEAK UPPER FEATURE
WILL MOVE ACROSS SOUTHERN WYOMING AND NORTHERN COLORADO IN WESTERLY
FLOW ALOFT TOMORROW AFTERNOON. SOME REMNANT MOISTURE AND SE UPSLOPE
FLOW AT THE SURFACE WILL SET THE STAGE FOR MORE AFTERNOON
THUNDERSTORMS...PARTICULARLY OVER THE MOUNTAINS WHERE INSTABILITY IS
GREATEST. SUNDAY LOOKS TO BE SIMILAR STORY EXCEPT FOR MORE
WIDESPREAD COVERAGE FOR STORMS WITH A STRONGER WAVE MOVING OVERHEAD
IN NW FLOW AND A MORE UNSTABLE ENVIRONMENT.
.LONG TERM...MONDAY THROUGH FRIDAY...THE UPPER LEVEL LOW
CURRENTLY OVER NORTHEAST WASHINGTON AND NORTHERN IDAHO WILL MOVE
SOUTHEAST TOWARD THE FORECAST AREA SUNDAY NIGHT AND MONDAY. THIS
WILL ALLOW THE BROAD UPPER TROUGH ACROSS THE UNITED STATES TO
SPREAD WESTWARD AND OPEN UP A MOIST NORTHERLY FLOW FOR NEXT WEEK.
HAVE INCREASED PRECIPITATION CHANCES THROUGH MOST OF THE PERIOD
AND COOLED TEMPERATURES IN THE FORECAST AGAIN BASED ON THE
CONSENSUS MODEL GUIDANCE. GFS ENSEMBLES CONTINUE TO INDICATE
ANOMALOUSLY LOW 500 MB HEIGHTS...AND THE GENERAL CYCLONIC FLOW
ALOFT WILL ALSO SUPPORT INCREASED PRECIPITATION ACROSS THE AREA.
&&
.AVIATION...MOSTLY VFR CONDITIONS WILL CONTINUE THROUGH SATURDAY
NIGHT. A FEW THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING WHICH
COULD PRODUCE BRIEF MVFR VSBYS AND CIGS IN ADDITION TO GUSTY WINDS.
CLOUD BASES WILL LOWER SAT WITH A LITTLE BETTER COVERAGE OF SHOWERS
AND LATE DAY THUNDERSTORMS MAINLY AT THE WYOMING TERMINALS.
&&
.FIRE WEATHER...HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THIS
EVENING ACROSS MUCH OF THE AREA. A COLD FRONT WILL MOVE ACROSS THE
AREA THIS EVENING...SHIFTING WINDS TO THE EAST TO NORTHEAST AND
BRINING COOLER TEMPS AND HIGHER RHS BY SAT. THUNDERSTORMS ARE ALSO
POSSIBLE ALONG AND AHEAD OF THE FRONT. TEMPS WILL BE BELOW NORMAL
FOR MUCH OF NEXT WEEK WITH DECENT CHANCES OF RAIN...EASING FIRE
WEATHER CONCERN AS FUELS CONTINUE TO SLOWLY CURE.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM/AVIATION...RJM
LONG TERM...CARPENTER
Hazardous weather outlook, Jul 24, 11:03 AM MST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1203 PM MDT FRI JUL 24 2009
NEZ001>003-019>021-054-055-WYZ059>070-251815-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1203 PM MDT FRI JUL 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF AFTERNOON THUNDERSTORMS THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jul 24, 2:27 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
327 PM MDT FRI JUL 24 2009
WYZ060-067-068-242230-
GOSHEN-NIOBRARA-PLATTE-
327 PM MDT FRI JUL 24 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE...NORTHERN
GOSHEN AND SOUTHEASTERN NIOBRARA COUNTIES UNTIL 430 PM MDT...
AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF RAWHIDE BUTTES...OR 21 MILES
SOUTH OF LUSK...MOVING EAST AT 14 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 24, 3:27 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
427 PM MDT FRI JUL 24 2009
NEZ001-019-WYZ068-242315-
GOSHEN-SCOTTS BLUFF-SIOUX-
427 PM MDT FRI JUL 24 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOSHEN...NORTHWESTERN
SCOTTS BLUFF AND SOUTHWESTERN SIOUX COUNTIES UNTIL 515 PM MDT...
AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TORRINGTON...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
Local storm report, Jul 24, 3:28 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
428 PM MDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 3 W TORRINGTON 42.07N 104.24W
07/24/2009 E0.50 INCH GOSHEN WY TRAINED SPOTTER
&&
LUNDQUISTLocal storm report, Jul 24, 3:35 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
435 PM MDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL TORRINGTON 42.07N 104.18W
07/24/2009 E0.25 INCH GOSHEN WY TRAINED SPOTTER
&&
LUNDQUISTSpecial weather statement, Jul 24, 4:14 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
514 PM MDT FRI JUL 24 2009
NEZ001-019-WYZ068-250000-
GOSHEN-SCOTTS BLUFF-SIOUX-
514 PM MDT FRI JUL 24 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOSHEN...SOUTHWESTERN
SIOUX AND WESTERN SCOTTS BLUFF COUNTIES UNTIL 600 PM MDT...
AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MORRILL...OR 13 MILES SOUTHEAST OF
TORRINGTON...MOVING EAST AT 13 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, Jul 24, 4:26 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
526 PM MDT FRI JUL 24 2009
NEZ020-021-054-055-250015-
BANNER-CHEYENNE-KIMBALL-MORRILL-
526 PM MDT FRI JUL 24 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BANNER...NORTHEASTERN
KIMBALL...NORTHWESTERN CHEYENNE AND SOUTHWESTERN MORRILL COUNTIES
UNTIL 615 PM MDT...
AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIGHORN MOUNTAIN...OR 20 MILES SOUTH OF
SCOTTSBLUFF...MOVING EAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
Thunderstorm Wind, Morrill
- When
- July 24, 5:05 PM MST to 5:50 PM MST
- Where
- Morrill County, 4 mi S of Bayard to Broadwater
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 41.692, -103.320
Numerous trees were damaged or uprooted with two trees falling onto a house and damaging the roof. An outbuilding was destroyed along with some power outages.
Thunderstorm Wind, Cheyenne
- When
- July 24, 5:48 PM MST
- Where
- Cheyenne County, 5 mi E of Dalton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.420, -102.883
Brief storm outflow wind gusts were estimated up to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 24, 20091 injured · $31 million · 4.25 in hail · 57 events
- Hail and Damaging Winds in Wisconsin, July 24, 2009$23 million · 1.75 in hail · 27 events
- High Surf in California, July 24 to 26, 20091 death · 1 injured · 1 event
- Tornado and Flash Flooding in Illinois, July 24, 20092 injured · $738,000 · EF1 · 32 events
- High Surf in California, July 24 to 26, 20091 death · 1 event
- Rip Current in North Carolina, July 24, 20091 death · 1 event
- Tornadoes and Flash Flood in Wisconsin, July 24, 2009$14 million · EF0 · 8 events
- Flash Flooding and Hail in Iowa, July 24, 2009$676,000 · 2.5 in hail · 59 events
- Tornadoes and Lightning Strike in Florida, July 24, 20092 injured · $2.5 million · EF0 · 4 events
- Hail in Nebraska, July 24, 2009$1.2 million · 1.75 in hail · 12 events
- Hail and Damaging Wind in Minnesota, July 24, 2009$793,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Illinois, July 24 to 25, 2009$273,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178230, 178232.